DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20202953

Serotonin syndrome due to duloxetine and tramadol use in an older patient

Olayinka A. Ogundipe

Abstract


This case report describes a 92-year old woman presenting with acute confusion and agitation. She was initially diagnosed as having a hyperactive delirium. However, based on the presence of additional and evolving features of twitchiness, reduced coordination, palpitations and headaches, the diagnosis was re-evaluated. The clinical presentation was subsequently recognised as being that of the serotonin syndrome. In this instance, the serotonin syndrome was judged to have arisen from the concurrent use of duloxetine and tramadol. Duloxetine is an antidepressant with serotonergic properties. Tramadol is an analgesic agent with weak opiate agonist receptor effects, and also exerts reuptake inhibition of noradrenaline and serotonin. The patient’s polypharmacy was reviewed, and alongside other general supportive care measures, her symptoms and signs resolved within 48 hours. This report serves as a clinical reminder on the potential pitfalls of polypharmacy in older patients. Delirium is a common presentation in older patients, and on occasions, clearly establishing the underlying causes or risk factors may prove challenging or even elusive. The report prompts clinicians to bear in mind that the presentation and diagnosis of the serotonin syndrome requires a high index of suspicion, and that patients may present atypically. In support of pharmacovigilance reporting, two scales of causality assessment are employed in this case review. The application of these systems exemplifies their potential in promoting and enhancing objectivity when clinicians report suspected adverse drug reactions (ADRs) noted in routine clinical practice.


Keywords


Adverse drug reaction, Delirium, Duloxetine, Pharmacovigilance, Serotonin and noradrenaline reuptake inhibitor, Serotonin syndrome, Tramadol

Full Text:

PDF

References


Buckley NA, Dawson AH, Isbister GK. Serotonin syndrome. BMJ. 2014;348:g1626.

Kumar BN, Shah R, Grover S. Serotonin syndrome while switching antidepressants. Indian J Psychiatry. 2011;53:372.

Hein C, Forgues A, Piau A, Sommet A, Vellas B, Nourhashémi. Impact of polypharmacy on occurrence of delirium in elderly emergency patients. JAMDA Online. 2014;15(11):850.e11-850.e15.

George TP, Godleski LS. Possible serotonin syndrome with trazodone addition to fluoxetine. Biol Psychiatry. 1996;39:384-5.

Houlihan DJ. Serotonin syndrome resulting from coadministration of tramadol, venlafaxine and mirtazapine. Annals Pharmacother. 2004;38:411-3.

Canan F, Korkmaz U, Kocer E, Onder E, Yildirim S, Ataoglu A. Serotonin syndrome with paroxetine overdose: a case report. Prim Care Companion J Clin Psychiatry. 2008;10:165-7.

Nayyar N. Serotonin syndrome associated with sertraline, trazodone and tramadol abuse. Indian J Psychiatry. 2009;51:68.

Raj R, Kumar R, Sidhu BS, Yakhami S. Serotonin syndrome due to fluoxetine and tramadol in renal impaired patient. Int J Basic Clin Pharmacol. 2014;3:227-9.

British National Formulary. National Institute for Health and Care Excellence. ©NICE 2020. Available at: https://bnf.nice.org.uk/drug/duloxetine.html. Accessed on 13th May 2020.

British National Formulary. National Institute for Health and Care Excellence. © NICE 2020. Available at: https://bnf.nice.org.uk/drug/tramadol-hydrochloride.html. Accessed on 13th May 2020.

Poeschla BD, Bartle P, Hansen KP. Serotonin syndrome associated with polypharmacy in the elderly. Gen Hosp Psychiatry. 2011;33(3):301.e9-11.

Shakoor MT, Ayub S, Ahad A, Ayub Z. Transient serotonin syndrome caused by concurrent use of tramadol and selective serotonin reuptake inhibitor. Am J Case Rep. 2014;15:562-4.

Takeshita J, Litzinger MH. Serotonin syndrome associated with tramadol. Prim Care Companion J Clin Psychiatry. 2009;11:273.

Liu, PT, Argento, V, Skudlarska, B, Blagodatny, M. Serotonin syndrome in an octogenarian after switch from fluoxetine to duloxetine. J Am Geriat Society. 2009;57:2384-4.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30(2):239-45.

Busto U, Naranjo CA, Sellers EM. Comparison of two recently published algorithms to assess the probability of adverse drug reactions. Br J Clin Pharmacol. 1982;13(2):223-7.

Kramer MS, Leventhal JM, Hutchinson TA, Feinstein AR. An algorithm for the operational assessment of adverse drug reactions. I. Background, description, and instructions for use. JAMA. 1979;242(7):623-32.

The use of the WHO-UMC system for standardized case causality assessment. Uppsala Monitoring Centre. Available at: https://www.who.int/ medicines/areas/quality_safety/safety_efficacy/WHOcausality_assessment.pdf Accessed on 13th May 2020.